From Nigeria – I have pigment after using an acne cream.
You bring up a good point again, which is that ANY product that causes irritation can cause a (usually temporary) increase in skin pigmentation, especially in darker skin types or those with brown eyes and darker hair colors. For all of us, when we try a new product we should do so cautiously, especially if you have a tendency to sensitive skin or have a history of bad reactions to skincare products in the past. If you notice irritation, stop the product right away. If it’s something prescription from your doctor, call you doctor first!
Once the irritation has caused the pigment making cells to become more active, it can take 1-6 months for it to go away. In the meantime, you want to avoid anything that could irritate it more (too much lemon could do this), double sunscreen the area every morning with a zinc or titanium containing sunscreen at least 10% total. Consider a hydroquinone cream. These tips under melasma will help you. Link to more info.
In the U.S. hydroquinone is OTC at 2% but in other parts of the world, the OTC (non prescription) products can be stronger. Try not to use anything more than hydriquinone 4% and use them for no more than 2-3 months at a time. We are all individuals and some people get irritated with hydroquinones, so stop it asap if you get irritated or it will make the pigment worse! Hope this helps, Dr. I